Washington, 2022

Funnel Cloud in Washington, May 27, 2022

May 27, 2022 · NWS OTX · 1 event in 1 county or zone

Cold core funnel cloud formed in weak convective cells 5 miles east of Pullman WA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Cold core funnel cloud formed in weak convective cells 5 miles east of Pullman WA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 27, 10:27 AM PST, 2 hours 3 minutes earlier.

Area forecast discussion, May 27, 10:27 AM PST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1127 AM PDT Fri May 27 2022

.SYNOPSIS...
The Memorial Day weekend will be showery, cooler than average,
and some spots over extreme eastern Washington to the southern
Panhandle may struggle to reach 50 degrees Sunday with a steady
cool rain. A warming and drying trend is expected next week.

&&

.DISCUSSION...
Morning update: A cold front is moving through the region. This is
evident on radar with showers blossoming across eastern Washington
and the ID Panhandle. The strongest cells occurring over
northeast Washington and the northern Panhandle. Conditions won't
be favorable for severe storms, but forecasted CAPE around 200-500
J/kg with the passage of the cold front may be enough to support
isolated stronger cells with lightning. Extensive cloud cover will
also limit the amount the amount of instability we will see
today. Additional showers will develop early this afternoon across
southeast Washington and the southern Panhandle, with the
heaviest precipitation across the Camas Prairie southward. Expect
winds to pick up behind the front this afternoon, with gusts to 30
to 35 mph from the Waterville Plateau into the Columbia Basin and
the West Plains and the western Washington Palouse. vmt

Previous discussion follows...

Today through Monday night: The Inland NW will be in a wetter and
cooler pattern. This morning a cold front is pushing east across
the region, with a mid-level shortwave on its heels rounding the
parent low and coming into the Cascades. These features will
continue to advect east today. The first area of showers from late
last night will be shifting into ID early this morning. However
it will not take long for additional showers to develop with the
unstable upper shortwave. Showers will be ongoing near the Cascade
crest early this morning. As the shortwave moves east most models
are in agreement in developing other showers across the Cascades
through Waterville Plateau and northern mountains between 6-10 AM.
Almost in tandem, if not an hour or two delayed, additional
showers will develop across the east third of WA and central and
southern Panhandle. The NAM and GFS show CAPE increasing across
most areas east of the lee of the Cascades this morning and
afternoon, with about 200-300 J/kg. This means the potential for
embedded t-storms. Before midday the best agreement for any
t-storms lays around the mountains over northern WA and the ID
Panhandle. Thereafter the risk expands to the lower elevations of
east WA and the lower Panhandle. For most, the shower and t-storm
activity will be isolated to widely scattered. However a stalled
boundary near southeast WA/lower ID may allow for more numerous
showers and a better risk for t-storms as it provides a focusing
point. Some of the showers/t-storms could produce locally heavy
downpours, small and gusty winds. We will continue to have to
monitor burn scars for any localized flooding, though this is a
low confidence thing.

By this evening the first upper shortwave will be moving east,
allowing the shower chance to retreat to the mountains and wane.
An exception will be near the southeast CWA. The boundary in that
region shifts slightly southeast and another subtle mid-level
shortwave skims along it. This will keep a comparatively higher
potential for showers alive from the Palouse to the Camas Prairie,
though higher confidence lays over the L-C Valley, Blues,
southern Shoshone county and especially the Camas Prairie. Going
into the overnight chances are largely relegated to southern
Shoshone county and the Camas Prairie. Additionally the onshore
flow will keep at least a slight chance of showers going near the
Cascade crest. The thunderstorm potential wanes with the loss of
daytime heating.

Another feature of the system today will be the breezy/gusty
winds. The tightening gradient and increasing LLJ will lead to
increase winds, especially this afternoon. The highest winds are
forecast to be over the Upper Columbia Basin into the West Plains
area, parts of the Palouse and around the Waterville Plateau. On
average speeds of 15-25 mph are projected, with gusts to around 35
mph. This could lead to some patchy blowing dust too. Significant
impacts from this are not expected but it will be monitored
through the day.

Saturday into Sunday the next frontal waves moves in. The center
sits off the Oregon coast Saturday morning, then tracks across
Oregon into southern Idaho Saturday afternoon into Saturday night.
This southern track initially keeps the primary shower chances
around the periphery of the CWA Saturday. This means largely the
mountain and southern zones, with highest confidence near the
Cascades and lower Palouse south to the Blues and Camas Prairie.
By Sunday the low sits over southern Idaho and edges toward the
Great Basin. This set-up places a deformation axis near the east
third of WA and ID, providing a higher chance for precipitation
across the whole area. However the higher risk remains over the
east third of WA and ID. Some afternoon CAPE will bring some
embedded t-storm potential over the north WA and ID Panhandle
mountains.

From Sunday night into Monday the pattern is a bit messier. The
southern Idaho low pulls away and leaves a more diffuse
deformation axis across our region. Another low pressure center,
which has sat near Vancouver Island much of the weekend, drops
south-southeast and stretches along the coast into Oregon. This
compels the diffuse deformation axis across our region to pivot
farther southwest. This shifts the shower chances slightly west
than where they were on Sunday, meaning broader chances over
north-central/northeast WA south to the lower Panhandle and
smaller chances over the northern Panhandle. Instability continues
to be depicted over similar area Monday afternoon and evening,
allow for some convective enhancement, i.e. added fuel for the
shower threat and providing the potential for some t-storms.
Overall the precipitation threat wanes into the overnight as a
weak ridge flops in, instability wanes and somewhat drier air
invades.

Temperatures will be below normal to much below normal under the
upper trough this period, with the coldest days of the period
Saturday and Sunday. Highs some 10-15 degrees below normal are in
the forecast. With the cloud cover and moisture in the region,
however, overnight lows are expected to closer to normal. /Cote

Tuesday: The region will be on the backside of a longwave trough
stretched across the western two-thirds of the US. A ridge of high
pressure will begin building off the coast but good agreement
amongst the 100 member ensemble members of the ridge axis near
140W. Residual moisture coupled with afternoon heating will keep a
risk for mountain showers with the greatest risk found over the
Cascades and along the Canadian Border. Winds will be light with
afternoon temperatures in the upper 60s to mid 70s.

Wednesday: Nearly 100% of the ensemble members shift the ridge
axis into Eastern WA. While this is likely to deliver stable
weather conditions and dry weather for most. A few of the
deterministic models continue to advertise a few light mountain
showers along the Canadian Border as temperatures warm an
additional 4-6 degrees at the surface. This does not have any
support from the 100 ensemble members and thus NBM Pops are near
5% or lower. We should see a slight increase in southerly winds
and net warming of 3-5 degrees pushing temperatures in the 70s
region-wide.

Thursday into the weekend: There is good agreement in the models
continuing into Thursday that the ridge axis will now shift
eastward toward the Montana border opening the door to moist
southwest flow. We see a slight increase in precipitation chances
creeping in Thursday and even further overnight into Friday. At
this time, only 20% of the members have precipitation for Thursday
so forecast is leaning toward one more dry morning and afternoon.
There is another good slug of precipitable water drawn into the
region with values ranging from 0.80-1.00" or roughly 160% of
normal. What carries the most uncertainty is the evolution/timing
of energy ejecting from the offshore trough inland and timing the
best precipitation chances. In general, it looks pretty similar to
the weather pattern right now with and if you are itching for a
dry and warm weekend, odds are not in your favor at this time.
Thursday looks to be our warmest day with afternoon highs in the
70s to lower 80s then slowly cooling into the weekend. The pattern
would support some afternoon breeziness, possibly becoming gusty
at times on or about Friday with the passage of a cold front. /sb

&&

.AVIATION...
18Z TAFS: Showers are developing over the region with a passing
cold front. This threat will continue through the morning and
afternoon. Winds increase into the late morning and afternoon,
with gusts of 25-35 mph possible. The winds and chances for
precipitation will decrease after sunset for most of the region,
except across southeast Washington and the southern Panhandle,
namely LWS, where precipitation chances will linger in the evening
into the early overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        66  43  61  45  63  44 /  20  10  10  20  40  30
Coeur d'Alene  65  44  60  43  62  45 /  40  10  10  20  50  50
Pullman        63  43  59  44  52  43 /  60  30  20  40  60  50
Lewiston       71  50  66  51  60  49 /  60  40  20  60  70  60
Colville       67  40  65  43  68  45 /  50  10  10  10  20  30
Sandpoint      62  44  59  43  63  45 /  60  10  10  10  40  50
Kellogg        61  46  56  45  58  46 /  70  30  20  20  60  70
Moses Lake     70  42  66  48  67  47 /  20   0   0  20  20  10
Wenatchee      67  45  64  50  64  49 /  20   0  10  30  30  20
Omak           72  43  67  48  70  48 /  20   0   0  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&
Hazardous weather outlook, May 27, 4:00 AM PST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
500 AM PDT Fri May 27 2022

IDZ001>004-026-027-WAZ031>038-041-043-044-047>049-281200-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
Okanogan Valley-Waterville Plateau-Central Chelan County-
Western Chelan County-Western Okanogan County-
500 AM PDT Fri May 27 2022

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

No hazardous weather is expected at this time.

Please refer to our Graphical Hazardous Weather Outlook at
https://weather.gov/erh/ghwo?wfo=otx for the latest information
on potential weather hazards in the region.

In the hours before

Special weather statement, May 27, 11:53 AM PST, 37 minutes before
Special Weather Statement
National Weather Service Spokane WA
1253 PM PDT Fri May 27 2022

IDZ003-004-272015-
Central Panhandle Mountains ID-Idaho Palouse ID-
1253 PM PDT Fri May 27 2022

...A strong thunderstorm will impact portions of central Latah County
through 115 PM PDT...

At 1251 PM PDT, broadcast media reported a strong thunderstorm over
Troy, or 11 miles east of Moscow, moving northeast at 20 mph.

HAZARD...Funnel cloud detected.

SOURCE...Broadcast media.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Troy, Deary, Helmer and Joel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds. These type of funnel cloud is harmless, but on rare
occasions they can briefly touch down, producing wind gusts over 50
mph. If a funnel cloud is spotted move indoors and report your
sighting to the National Weather Service.

&&

LAT...LON 4659 11680 4674 11693 4699 11651 4671 11637
TIME...MOT...LOC 1951Z 224DEG 17KT 4672 11676

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JW
Special weather statement, May 27, 12:09 PM PST, 21 minutes before
Special Weather Statement
National Weather Service Spokane WA
109 PM PDT Fri May 27 2022

IDZ003-004-026-272045-
Central Panhandle Mountains ID-Lewiston Area ID-Idaho Palouse ID-
109 PM PDT Fri May 27 2022

...A strong thunderstorm will impact portions of southeastern Latah
and northeastern Nez Perce Counties through 145 PM PDT...

At 108 PM PDT, Doppler radar was tracking a strong thunderstorm over
Kendrick, or 14 miles northeast of Lapwai, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Juliaetta, Kendrick and Southwick.

This includes U.S. Highway 12 in Idaho between mile markers 22 and
25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4663 11678 4671 11642 4663 11641 4662 11645
      4653 11645 4651 11673
TIME...MOT...LOC 2008Z 248DEG 21KT 4658 11664

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

JW

The radar

The Spokane radar (KOTX), 114 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Whitman

When
May 27, 12:30 PM PST to 12:34 PM PST
Where
Whitman County, 5 mi E of Pullman to 0.28 mi E of Garrison
Reported by
Broadcast Media
Coordinates
46.730, -117.074

A small funnel cloud dissipated shortly after formation. There is no indication that the circulation ever made contact with the ground. The location is estimated from social media shared by the media.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2022Every state in 2022This day in weather historyWarnings in Washington, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033600.